Before using Ultracet, you must know all about the risks and complications associated with it. This is a decision you and your doctor will make.
For this medicine, the following should be considered:
Allergies: Tell your doctor if you have ever had any unusual or allergic reaction to this medicine or any other medicines. Also tell your health care professional if you have any other types of allergies, such as to foods, dyes, preservatives, or animals. For non-prescription products, read the label or package ingredients carefully.
Pediatric Population: Appropriate studies have not been performed on the relationship of age to the effects of tramadol and acetaminophen combination in the pediatric population. Safety and efficacy have not been established.
Geriatric Population: Appropriate studies performed to date have not demonstrated geriatric-specific problems that would limit the usefulness of tramadol and acetaminophen combination in the elderly.
However, elderly patients are more likely to have age-related liver, kidney, or heart problems which may require caution and an adjustment in the dose for patients receiving tramadol and acetaminophen combination.
Pregnancy: All Trimesters: Category C: Animal studies have shown an adverse effect and there are no adequate studies in pregnant women OR no animal studies have been conducted and there are no adequate studies in pregnant women.
Breastfeeding: There are no adequate studies in women for determining infant risk when using this medication during breastfeeding. Weigh the potential benefits against the potential risks before taking this medication while breastfeeding.
Drug Interactions: Although certain medicines should not be used together at all, in other cases two different medicines may be used together even if an interaction might occur. In these cases, your doctor may want to change the dose or other precautions may be necessary.
When you are taking this medicine, it is especially important that your healthcare professional know if you are taking any of the medicines listed below. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following medicines is not recommended. Your doctor may decide not to treat you with this medication or change some of the other medicines you take.
Using this medicine with any of the following medicines is usually not recommended, but may be required in some cases. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
- Methylene Blue
- Morphine Sulfate Liposome
- Peginterferon Alfa-2b
- Pneumococcal 13-Valent Vaccine, Diphtheria Conjugate
- St John's Wort
Using this medicine with any of the following medicines may cause an increased risk of certain side effects, but using both drugs may be the best treatment for you. If both medicines are prescribed together, your doctor may change the dose or how often you use one or both of the medicines.
Other Interactions: Certain medicines should not be used at or around the time of eating food or eating certain types of food since interactions may occur. Using alcohol or tobacco with certain medicines may also cause interactions to occur. The following interactions have been selected on the basis of their potential significance and are not necessarily all-inclusive.
Using this medicine with any of the following is usually not recommended, but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine or give you special instructions about the use of food, alcohol, or tobacco.
Using this medicine with any of the following may cause an increased risk of certain side effects but may be unavoidable in some cases. If used together, your doctor may change the dose or how often you use this medicine or give you special instructions about the use of food, alcohol, or tobacco.
Other Medical Problems: The presence of other medical problems may affect the use of this medicine.
Make sure you tell your doctor if you have any other medical problems, especially:
- Alcohol abuse, or history of
- Breathing problems
- Depression, history of
- Drug dependence, especially narcotic abuse or dependence, or history of
- Mental illness, history of—Use with caution. The chance of side effects may be increased
- Brain tumor
- Head injuries
- Increased pressure in the head—Some of the side effects of tramadol can cause serious problems in people who have these medical problems
- Kidney disease—Use with caution. The effects may be increased because of slower removal of the medicine from the body
- Liver disease—Use is not recommended in patients with this condition
- Seizures, history of
- Stomach problems, severe—Use with caution. May make these conditions worse
Proper usage of Ultracet requires strict adherence to your doctor’s orders. Do not take more of it, do not take it more often, and do not take it for a longer time than your doctor ordered. This is especially important for elderly patients, who may be more sensitive to the effects of pain medicines.
If too much of this medicine is taken for a long time, it may become habit-forming (causing mental or physical dependence) or cause an overdose. Large amounts of acetaminophen may cause liver damage.
This combination medicine contains acetaminophen (Tylenol®). Carefully check the labels of all other medicines you are using, because they may also contain acetaminophen. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
Dosing: The dose of this medicine will be different for different patients. Follow your doctor's orders or the directions on the label. The following information includes only the average doses of this medicine. If your dose is different, do not change it unless your doctor tells you to do so.
The amount of medicine that you take depends on the strength of the medicine. Also, the number of doses you take each day, the time allowed between doses, and the length of time you take the medicine depend on the medical problem for which you are using the medicine.
For oral dosage form (tablets):
- For acute pain:
- Adults—2 tablets every 4 to 6 hours as needed for up to 5 days. Do not take more than 8 tablets per day.
- Children—Use and dose must be determined by your doctor.
Missed Dose: If you miss a dose of this medicine, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not double doses.
Storage: Store the medicine in a closed container at room temperature, away from heat, moisture, and direct light. Keep from freezing. Keep out of the reach of children.
Do not keep outdated medicine or medicine no longer needed. Ask your healthcare professional how you should dispose of any medicine you do not use.
Before using Ultracet, there are some precautions you must take. It is very important that your doctor check your progress at regular visits to make sure the medicine is working properly and to check for any unwanted effects.
Check with your doctor right away if you have pain or tenderness in the upper stomach, pale stools, dark urine, loss of appetite, nausea, unusual tiredness or weakness, or yellow eyes or skin. These could be symptoms of a serious liver problem.
Serious skin reactions can occur with this medicine. Check with your doctor right away if you have blistering, peeling, or loose skin, red skin lesions, severe acne or skin rash, sores or ulcers on the skin, or fever or chills while you are using this medicine.
Check the labels of all nonprescription (over-the-counter [OTC]) or prescription medicines you now take. If any contain acetaminophen or tramadol, check with your doctor. Taking them together with this medicine may cause an overdose.
If you think you or someone else may have taken an overdose of this medicine, get emergency help at once. Signs of an overdose include dark urine, difficult or troubled breathing, irregular, fast or slow, or shallow breathing, nausea or vomiting, pain in the upper stomach, pale or blue lips, fingernails, or skin, pinpoint pupils of the eyes, shortness of breath, or yellow eyes or skin.
This medicine will add to the effects of alcohol and other CNS depressants (medicines that make you drowsy or less alert).
Some examples of CNS depressants are antihistamines, medicine for hay fever, allergies, or colds, sedatives, tranquilizers, or sleeping medicine, prescription pain medicine or narcotics, opioids, medicine for seizures or barbiturates, muscle relaxants, or anesthetics, including some dental anesthetics.
Also, there may be a greater risk of liver damage if you drink three or more alcoholic beverages while you are taking acetaminophen. Do not drink alcoholic beverages, and check with your doctor before taking any of these medicines while you are using this medicine.
This medicine may be habit-forming. If you feel that the medicine is not working as well, do not use more than your prescribed dose. Call your doctor for instructions.
Using narcotics for a long time can cause severe constipation. To prevent this, your doctor may direct you to take laxatives, drink a lot of fluids, or increase the amount of fiber in your diet.
Make sure your doctor knows about all the other medicines you are using. This medicine may increase your risk for seizures (convulsions). It may also cause a serious condition called serotonin syndrome when taken with some medicines.
This especially includes medicines used to treat depression (such as citalopram, fluoxetine, sertraline, Cymbalta®, Effexor®, Lexapro®, Pristiq®) or medicine to treat a migraine headache (such as eletriptan, frovatriptan, rizatriptan, zolmitriptan).
Check with your doctor right away if you have the following symptoms of serotonin syndrome: agitation, confusion, diarrhea, excitement while talking that is not normal, fever, overactive reflexes, poor coordination, restlessness, shivering, sweating, trembling or shaking that you cannot control, or twitch.
This medicine can increase thoughts of suicide. Tell your doctor right away if you start to feel more depressed or have thoughts about hurting yourself. Report any unusual thoughts or behaviors that trouble you, especially if they are new or get worse quickly. Make sure your caregiver knows if you have trouble sleeping, get upset easily, have a big increase in energy, or start to act recklessly.
Tell your doctor if you have any sudden or strong feelings, such as feeling nervous, angry, restless, violent, or scared. Let your doctor know if you or anyone in your family has tried to commit suicide.
This medicine may cause serious allergic reactions, including anaphylaxis. Anaphylaxis can be life-threatening and requires immediate medical attention. Call your doctor right away if you have a rash, itching, hoarseness, trouble breathing, trouble swallowing, swelling of your hands, face, or mouth, or chest pain while you are using this medicine.
This medicine may cause some people to become dizzy, drowsy, or less alert than they are normally. Make sure you know how you react to this medicine before you drive, use machines, or do anything else that could be dangerous if you are dizzy or not alert.
Make sure your doctor knows if you are pregnant, may be pregnant, or planning to become pregnant.
Do not stop taking this medicine without first checking with your doctor. Your doctor may want you to gradually reduce the amount you are using before stopping it completely. This may help prevent worsening of your condition and reduce the possibility of withdrawal symptoms, such as anxiety, diarrhea, headache, nausea, shivering, sweating, tremors, or trouble sleeping.
Analgesics may cause dryness of the mouth. For temporary relief, use sugarless candy or gum, melt bits of ice in your mouth, or use a saliva substitute. However, if dry mouth continues for more than 2 weeks, check with your dentist.
Continuing dryness of the mouth may increase the chance of dental disease, including tooth decay, gum disease, and fungus infections.